Missouri, 2003

Heat in Missouri, August 15 to 21, 2003

August 15 to 21, 2003 · NWS LSX · 29 events in 29 counties and zones

A late summer heat wave hit in mid August, just as many area schools were starting the new school year. As a result, most schools reduced their schedule to a half day while a few closed completely.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
54
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A late summer heat wave hit in mid August, just as many area schools were starting the new school year. As a result, most schools reduced their schedule to a half day while a few closed completely. There were two deaths reported by the State Health Department that were heat related. One occurred in St. Louis County with the other in the City of St. Louis. High temperatures ranged from the mid 90's to around 100 degrees. Columbia had five straight days of 100 degrees or higher, hitting 105 degrees on August 21st. St. Louis had a high of 104 degrees which also occurred on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 1:50 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 1:50 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT FRI AUG 15 2003

.DISCUSSION...
PROBLEMS THIS PACKAGE MAINLY WITH TEMPERATURES NEAR TERM AND CHANCES
OF PRECIPITATION IN EXTENDED. IR SATELLITE PIX SHOWING MOSTLY CLEAR
SKIES AROUND REGION OVERNIGHT AND SURFACE OBSERVATIONS REPORTING
SOME FOG AROUND AREA BUT NOT AS EXTENSIVE OR DENSE AS LAST NIGHT.
MAIN BAND OF WESTERLIES NOW WELL N ACROSS SRN CANADA AS 500MB HIGH
CENTERED OVER LOWER OHIO VALLEY TO INFLUENCE SYNOPTIC PATTERN
THROUGH NEAR TERM. ALL MODELS TAKE HIGH CENTER TO W OF FA BY 24HRS
AND UPPER WINDS VEER TO NWLY AS L/WV TROUGH DEVELOPS OVER ERN U.S.
00Z UA SOUNDINGS AT ADJACENT STATIONS SHOW WARMING AT ALL LEVELS
FROM PREVIOUS 24HRS. 85H TEMPERATURES ABOUT 2C WARMER THAN 12Z AND
MODELS CONTINUE WARMING TREND THROUGH 60HRS WITH ETA SOME 4C WRMR
THAN GFS BY 60H.

AT SURFACE...HIGH PRESSURE OVER SOUTHERN GREAT LAKES WILL DROP
SOUTHWEST WITH WINDS BECOMING MORE WESTERLY BY THIS EVENING. INITIAL
LAYER PRECIPTABLE WATER VALUES 1.75-2.0 IN. DRYING AS SURFACE RIDGE
MOVES SOUTHWEST.  EXPECT SOME CU DEVELOPMENT TODAY BUT NO TSRA AND
WILL CONTINUE DRY POPS THRU EXTENDED. SURFACE TEMPERATURES SHOULD
CONTINUE TO WARM TODAY AND SATURDAY AND THEN BE A CATEGORY COOLER ON
SUNDAY AS COOL FRONT CROSSES REGION. HEAT INDICES WILL BE AROUND
100F SATURDAY ESPECIALLY METRO AREAS AND WILL HAVE TO MONITOR FOR
ADVISORY CRITERIA.

LATEST MRF RAISING TEMPS IN EXTENDED TO NEAR NORMAL FROM MID WEEK
ON. MADE ONLY MINOR TWEAKS TO GOING FORECAST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

WDB
Hazardous weather outlook, Aug 15, 5:10 AM CST, 6 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSSDAY

NO SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

WDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heat. Local standard time, as filed.

Heat, Audrain

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heat, Boone

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Boone forecast zone
Injuries
6 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Cole

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heat, Crawford

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Crawford forecast zone
Injuries
6 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Franklin forecast zone
Injuries
2 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Gasconade

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heat, Iron

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heat, Knox

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Heat, Lewis

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heat, Madison

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Heat, Marion

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heat, Moniteau

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Montgomery forecast zone
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heat, Osage

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heat, Pike

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Heat, Ralls

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Heat, Reynolds

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Heat, St. Charles

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
St. Charles forecast zone
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat, St. Francois

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
St. Francois forecast zone
Injuries
9 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, St. Louis

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
St. Louis forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
1 direct, 0 indirect
Injuries
18 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Ste. Genevieve forecast zone
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, Warren

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Heat, Washington

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Washington forecast zone
Injuries
9 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis2003-08-1950MaleOutside/Open AreasDirect
Heat, St. Louis (C)2003-08-2131MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377742, 5377743, 5377744, 5377745, 5377746, 5377747, 5377748, 5377749, 5377750, 5377751, 5377752, 5377753, 5378002, 5378003, 5378004, 5378005, 5378006, 5378007, 5378008, 5378009, 5378010, 5378011, 5378012, 5378013, 5378014, 5378015, 5378016, 5378017, 5378018.